Alert archive / Nebraska / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 152, NWS Goodland, KS

July 5, 2000Red Willow County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at Jul 5, 2000, 10:11 PM CDT for Red Willow County, Nebraska. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 5, 2000, 10:11 PM CDT (03:11 UTC)
Expired
Jul 5, 2000, 11:00 PM CDT
In force
49 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Red Willow County, NE

The radar

The Goodland radar (KGLD), 138 km from the middle of the area, began a volume at 03:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 10:15 PM CDTThunderstorm Wind 65 ELebanon, NEWind Damage reported with a light pole blown down, some high power line stands down, and 6-7 inch diameter tree limbs on ground.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 5, 6:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.2 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2000-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2126 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2000-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2126 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
1108 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
1.0
Supercell composite
8.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

805 
WUUS53 KGLD 060314 COR
SVRGLD
NEC145-060400-

BULLETIN - IMMEDIATE ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1011 PM CDT WED JUL 5 2000

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN RED WILLOW COUNTY IN SOUTHWEST NEBRASKA

* UNTIL 1100 PM CDT

* AT 1008 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES SOUTH OF BARTLEY...OR ABOUT 13 MILES
  SOUTHWEST OF CAMBRIDGE...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BARTLEY AT 1020 PM CDT

HAIL UP TO GOLFBALL SIZE AND STRONG AND DAMAGING WINDS OF 60 MPH OR
MORE CAN BE EXPECTED WITH THIS STORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR
DAMAGING WINDS OF 60 MPH OR MORE...HAIL THE SIZE OF DIMES OR
LARGER...AND VERY HEAVY RAIN. SEEK INDOOR SHELTER IN A STRONG
BUILDING AWAY FROM WINDOWS. REMEMBER...SEVERE THUNDERSTORMS CAN
PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL MIDNIGHT CDT 
WEDNESDAY EVENING FOR NORTHEAST COLORADO AND NORTHWEST KANSAS AND 
SOUTHWEST NEBRASKA.

$$

SVEN

LAT...LON 4018 10048 4002 10036 4008 10019 4032 10020

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:02 PM CDT, 7 hours 9 minutes earlier.

Area forecast discussion, Jul 5, 3:02 PM CDT, 7 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
202 PM MDT WED JUL 5 2000

...FORECAST CONCERNS ARE THUNDERSTORMS TONIGHT FOLLOWED BY
TEMPERATURES (RECORD HIGHS?) THROUGHOUT THE PERIOD...

SEVERAL BOUNDARIES FLOATING AROUND THIS AFTERNOON. 12Z ETA WITH
KAIN-FRITSCH CONVECTIVE PARAMETERS FOCUS' PRECIP ALONG THE
COLORADO-KANSAS BORDER AND JUST TO THE EAST. WILL WAIT AS LONG AS
POSSIBLE TO ADJUST AREAS OF PRECIP BEFORE ISSUING ZONES. OTHER THAN
THAT...CLEAR AND WARM WITH LOWS GENERALLY IN THE UPPER 60S TO NEAR
70.

UPPER HIGH BUILDS ACROSS THE AREA THROUGH FRIDAY WITH MOISTURE
SOURCES DECREASING...HENCE LITTLE IN THE WAY OF PRECIP.

QUESTION BECOMES HIGHS AND LOWS. DIURNAL RANGES THE PAST FEW DAYS
HAVE BEEN 25 TO 30 DEGREES OVER THE EASTERN CWA WITH NEARLY 35
DEGREES OVER THE WEST. SEE NO REASON TO DEVIATE BASED ON CURRENT
PATTERN. WILL FOLLOW THE AVN 2M TEMP GUIDANCE FOR HIGHS...CUTTING
ABOUT 5 DEGREES OFF THE 2M ETA HIGHS.

FOR TONIGHT/THURSDAY NIGHT...LOWS IN THE MIDDLE 60S/65 TO 70. SOUTH
WINDS 10 TO 20 MPH UNDER A CLEAR SKY.

THURSDAY...SUNNY AND HOT. 2M ETA AND FWC TEMPS AGREE ON AFTERNOON
HIGHS AROUND 100 WEST AND 102 OVER THE REMAINDER OF THE AREA.
POSSIBLE RECORDS IN JEOPARDY WOULD BE YUMA (100 IN 1964). OTHER SITES
AROUND 105. WINDS START OFF FROM THE NORTHWEST OVER THE WESTERN CWA
BUT SHIFT TO THE SOUTHWEST LATER IN THE DAY. OVER THE EAST...LOOKS TO
BE BREEZY AS FWC WINDS AROUND 15KTS SUSTAINED AND ETA WINDS AROUND
20KTS.

FRIDAY...SUNNY AND HOT. RECORD TEMPS IN JEOPARDY WOULD AGAIN BE YUMA
(101 IN 1985) WITH OTHER SITES AROUND 105. WILL GO WITH HIGHS
AGAIN OF 100 TO 102.

IN THE EXTENDED...QUESTION OF THUNDERSTORM POTENTIAL ARISES AS
FORECAST K-INDICES APPROACH LEVELS SUGGESTIVE FOR THEIR
DEVELOPMENT. ONLY QUESTION WILL BE WHETHER WE'RE CAPPED OR NOT.
THROUGH THE PERIOD...500MB HEIGHT CENTER BASICALLY OVER THE
AREA WITH WEAK SHORTWAVES AROUND. AXIS OF HIGHER K-INDICES AND
TOTALS-TOTALS CENTERED OVER THE CENTRAL AND EASTERN CWA WHERE 700MB
TEMPS ARE LOWER (+13C TO +15C) AND 700MB DEWPOINTS ARE +1C TO +3C.
FORECAST SOUNDINGS ACROSS THIS AREA SUGGEST CONVECTIVE TEMPS AROUND
105F. BASED ON THAT I'LL KEEP IT DRY AND HOT.

.GLD...NONE.

THEDE

In the hours before

Special weather statement, Jul 5, 6:56 PM CDT, 3 hours 15 minutes before
COZ090-091-KSZ001>004-013>016-NEZ079>081-060200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
556 PM MDT WED JUL 5 2000

...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR A PORTION EXTREME
EASTERN COLORADO...EXTREME SOUTHWEST NEBRASKA...AND A LARGE PORTION
OF NORTHWEST KANSAS UNTIL 11 PM MDT (MIDNIGHT CDT)...

VERY WARM TEMPERATURES ARE COMBINING WITH HIGH HUMIDITY AND AN
OLD THUNDERSTORM OUTFLOW BOUNDARY TO PRODUCE CONDITIONS FAVORABLE FOR
SEVERE WEATHER ACROSS THE TRI-STATE AREA THIS EVENING. THE STORM
PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR YUMA AND
KIT CARSON COUNTIES IN EASTERN COLORADO...DUNDY...HITCHCOCK...AND RED
WILLOW COUNTIES IN SOUTHWEST NEBRASKA...AND CHEYENNE...RAWLINS...
DECATUR...NORTON...SHERMAN...THOMAS...SHERIDAN...AND GRAHAM COUNTIES
IN NORTHWEST KANSAS. THE WATCH WILL REMAIN IN EFFECT UNTIL 11 PM MDT
(MIDNIGHT CDT).

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.  MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.  IF
OUTSIDE...MOVE TO SHELTER...PREFERABLY INSIDE A STRONG BUILDING.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER
STATEMENTS CONCERNING THIS DANGEROUS SEVERE WEATHER THREAT.

BARKER
Local storm report, Jul 5, 7:22 PM CDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
622 PM MDT WED JUL 05 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0550 PM    3 E MAX                   NE   1 INCH HAIL
07/05/00   DUNDY

0550 PM    4 E MAX                   NE   1 INCH HAIL
07/05/00   DUNDY                          REPORTED BY PUBLIC.

0600 PM    4 W STRATTON              NE   1.75 INCH HAIL
07/05/00   HITCHCOCK

N
Local storm report, Jul 5, 9:03 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
803 PM MDT WED JUL 05 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0640 PM    6 SE STRATTON             NE   1.75 INCH HAIL
07/05/00   HITCHCOCK                      REPORTED BY PUBLIC.

0725 PM    TRENTON                   NE   .75 INCH HAIL
07/05/00   HITCHCOCK                      REPORTED BY STORM
                                          SPOTTER.

0726 PM    TRENTON                   NE   .88 INCH HAIL
07/05/00   HITCHCOCK                      REPORTED BY STORM
                                          SPOTTER.

N

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 7:14 PM CDTTornado WarningGLDHitchcock61 min
Jul 5, 8:13 PM CDTSevere Thunderstorm WarningGLDHitchcock62 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.